Community

PrEP side effects – what do I do if they happen?

July 25, 2016

Have you started taking PrEP? Are you experiencing side effects? Here are
some common side effects PrEP users experience when getting underway

Credit: Google

Credit: Google

A lot of people choose to use PrEP because it can relieve some of the fear and anxiety that comes along with sex and HIV. When Sydneysider Robert Grigor started taking it, he “finally felt free from worry about HIV.” But upon learning of a list of potential side effects from the daily pill, his excitement understandably waned a little. Canberra man Wade Anthony discovered that its benefits weren’t so apparent when he began to experience an icky trifecta of headaches, stomach aches and nausea upon commencing his dosage.

When starting PrEP, it is common to experience side effects like nausea, dizziness, headaches, fatigue and stomach cramps. Some may have little to no ill effects, others discover that they usually go away within a few weeks. For most people they are uncomfortable but tolerable, while others have a harder time with their side effects.

Though everyone’s response to PrEP is different, it is important to remember that experiencing side effects is perfectly normal, and there are many ways in which they can alleviated. “If I took my PrEP before food or after food, I would experience side effects,” Wade recalled. “If I took it while eating lunch, my side effects were less.” Wade’s experience highlights the fact that those taking PrEP should schedule their dosages at a time of day that works for them.

Facebook groups such as PrEP’d For Change and PrEPAccessNow are gaining visibility online, with PrEP’d For Change co-founder Chris Williams noting that “discussions around starting PrEP and side effects are very common” on their pages. If you are having a tough time with side effects it might benefit you to join such a group and interact with other PrEP users about their experiences. You can also contact us at Ending HIV, where we are more than happy to answer any of your questions or concerns.

Just to repeat, it is pretty normal to experience side effects when you start a new medication such as PrEP. If your side effects last several weeks and if they are having a big impact on your life, you should speak with your doctor about ways to manage them. However if you’ve been experiencing side effects for just a few days, persevere and trust that they will pass. The benefits of taking PrEP far outweigh the short term discomfort that you might feel when you get underway.

Remember that when you start taking PrEP you will need to take it daily for 7 days for your anus to be protected and daily for 20 days before your whole body is protected from HIV.

Don’t forget, you must be HIV negative before starting PrEP. Book a HIV test at a[TEST] here.

2 comments on “PrEP side effects – what do I do if they happen?
  1. SkippyBear says:

    As someone who was taking Truvada for 8+ years I now have a bone density problem. This necessitates a calcium supplement every day and bone density scan every 2 years to make sure the bone density decline has been arrested. I would caution anyone from taking Truvada long term as an HIV preventative. It is as unlikely to catch HIV from someone who is undetectable as it is for someone who is taking Truvada. Both have risks but are very low. I would encourage HIV- guys to date HIV+ undetectable guys.

    • ENDING HIV says:

      Thanks for your comment.

      Loss of bone mineral density is a potential side effect of prolonged use of Truvada. This has not been attributed to clinically significant problems such as fractures, and so is not considered a concern for most people taking PrEP. People on PrEP can also stop taking TRUVADA should significant side effects occur. This will be monitored by the prescribing doctor, especially if there are existing concerns around bone density such as osteoporosis.

      The first two years of the PARTNER study have shown that no one with an undetectable viral load (UDVL) has transmitted HIV to their partner. As you say, maintaining an UDVL is also a very effective strategy for preventing HIV transmission.

Leave a Reply

Your email address will not be published. Required fields are marked *

*


*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>



Acon's Commitment

One of the main ways ACON is committing to ending HIV by 2020 is through sustained advocacy efforts on behalf of our community as well as feeding information about the effectiveness of the ENDING HIV initiative back to the community… Read more.

Supporting Organisations

Click to access Your Toolkit

Sign up to our newsletter

Keep up to date on our latest news and content. Enter your email below to receive our monthly newsletter!

Thanks for signing up and being part of Ending HIV!